Hello Dr. HHH/ Dr. EWH,
I'm a straight male. I have taken a HIV I & II Antigen and Antibody Screening Test 12 weeks after my exposure, which should be considered low risk as I read some of the previous threads here. Unprotected Oral Sex and Protected Vaginal Sex, both insertive to a commercial sex worker. Result is non-reactive.
During the window period, I have stopped smoking. I'm quite prone to mouth ulcers and quitting smoking made the mouth ulcers happened more frequent.
Because of that, I use Liquid Lotion for the mouth ulcers called 'Muco-Aid', which probably you never heard of, but it is available in pharmacies in my country. Each gram Muco-Aid contains Lignocaine HCl 2.5%w/v, Triamcinolone Acetonide 0.1%w/v, Chlorhexidine HCl 0.5%w/v. The Muco-Aid is a bottle of liquid lotion, which weigh around 8g. I actually used few times in the window period of 12 weeks. Probably few days before testing too, even a day before testing. I cannot remember the exactly when did I put the lotion in my mouth for ulcers.
I have read somewhere that steroid might delay antibodies production of HIV making the test result not accurate. In this case is Triamcinolone Acetonide. However, my guess is that Muco-Aid probably has low or very low Triamcinolone Acetonide with 0.1%w/v that should not have any affect on body's immune system nor hiding the HIV antibodies. But, I'm not a chemist or doctor. So, I need your advice.
1. Did the Muco-Aid lotion affect my HIV Test?
2. Mouth ulcers lotion with steroid is consider topical or systemic steroid? I read in your previous threads topical steroids have least affects.
3. I have read that steroids will not affect a Duo Test. Is this right?
4. Do I need to re-test?
Please help, Doctor. Chemistry and Biology are really complicated. By the way, apart from HIV Test, I have did other STD Tests too like VDRL, Gonorrhea and Chlamydia. All negatives. I do not have any symptoms of STD.
Even high dose systemic (oral, IV) steroids are unlikely to have any effect on HIV test reliability. The idea that immunosuppressive drugs can alter HIV tests is theoretical only, with few or no reports that it actually happened. The amount of triamcinolone in your oral medication would have no effect whatsoever. Your negative antibody test 3 months after the last possible exposure is definitive proof you didn't catch HIV.
To your specific questions:
1,3) Such treatment has no effect on either a stand-alone antibody test or the duo test.
2) I believe triamcinolone is not absorbed into the bloodstream. This would be considered topical therapy. Even if systemic, it would have no effect on HIV test reliability.
4) No further testing is needed. And your other STD test results also are reliable.
So the news is good. You needn't worry further about the sexual exposure you are concerned about. All is well.
Hi Dr. Handsfield,
Thank you very much for your answers. Indeed, they put me on high confidence on my test results.
This forum in MedHelp is really helpful, I must say. Some questions I think normal GPs might not able to answer. Thanks to MedHelp, and the medical experts like you and Dr. Hook, we can get access to medical experts' opinions easier. One last question though, Dr. Handsfield if you do not mind. In my country, the HIV/STD awareness in my opinion is not high enough. In fact, unlike USA, UK, France or Australia, we do not have STD clinics. There are probably one or two clinics but they remain rare. The testing facilities here might be good as most of the medical testing labs are from Australia.But, have you known or worked with any HIV/STD experts or Infectious Disease experts from Malaysia? If you do, perhaps you can post it here. Might be helpful to my fellow countrymen.
Thanks again, Dr. Handsfield and I wish you a great weekend.
Malaysia in general, and Singapore in particular have superior STD/HIV clinical services available. One excellent resource is the National Skin Centre, part of the National Healthcare Group; look for their websites. In addition, the national health service GUM clinics are high quality.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.